Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
140 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the side effects of Xarelto?

I was telling you about my husband s blood & a bit of protein in his urine, asking what that might indicate, when all my hard to come by words eraced into space!! The nurse said his urine test was somewhat irregular, with a bit of protein, & lots of blood ...(We live out, remotely) - Among 5 other drugs for heart failure, high blood pressure,high cholesterol, stroke prevention,& potassium replacement , he takes Xarelto - H e s had alot of blood in his urine, & the toilet turned blood red 2ce, with , small blood chunks, during the last bloodier time...Mark stopped taking the Xarelto 2 nights ago, & was told by nurse, to re-take xarelto when urine became clear, again, to prevent a stroke..What could this urine test tell us? ...Well, after all of this, we don t have any $$ to pay you, so, I ll just have to say, good-bye, &, thank you, anyway ...Mary, his loyal wife...
Thu, 6 Oct 2016
Report Abuse
General & Family Physician 's  Response
Hello.

Xarelto (Rivaroxaban) is a blood thinning medicine which prevents clots from forming inside the blood vessels which in turn might cause stroke or a heart attack or a clot in the legs or anywhere else in the body.

One of the side effects is increased bleeding when there is any injury - external or internal.

That being said, Xarelto will increase in quantity whatever blood was already passing into his urine. Hence, he definitely needs more investigation. Blood and protein in the urine are caused by a kidney condition. Kidney conditions generally cause a rise in the level of potassium in the body. Since he is taking additional potassium supplements, all the extra potassium might be too much for him and may cause irregular heartbeat and even cause the heart to stop. Hence, the need for early evaluation and treatment.

Another common cause which I have seen in practice is any tumour in the urinary tract or of the kidneys themselves. It also causes painless bleeding into the urine. An ultrasound of the pelvic region will confirm the same.

Hope this helps.

Wishing him a speedy recovery.

Regards,
Dr Geeta
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


What are the side effects of Xarelto?

Hello. Xarelto (Rivaroxaban) is a blood thinning medicine which prevents clots from forming inside the blood vessels which in turn might cause stroke or a heart attack or a clot in the legs or anywhere else in the body. One of the side effects is increased bleeding when there is any injury - external or internal. That being said, Xarelto will increase in quantity whatever blood was already passing into his urine. Hence, he definitely needs more investigation. Blood and protein in the urine are caused by a kidney condition. Kidney conditions generally cause a rise in the level of potassium in the body. Since he is taking additional potassium supplements, all the extra potassium might be too much for him and may cause irregular heartbeat and even cause the heart to stop. Hence, the need for early evaluation and treatment. Another common cause which I have seen in practice is any tumour in the urinary tract or of the kidneys themselves. It also causes painless bleeding into the urine. An ultrasound of the pelvic region will confirm the same. Hope this helps. Wishing him a speedy recovery. Regards, Dr Geeta